Selective Serotonin Reuptake Inhibitor-Induced Hyponatremia: Clinical Implications and Therapeutic Alternatives

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Selective serotonin reuptake inhibitors (SSRIs) are widely prescribed among the general population. Despite their benign side effect profile, these drugs can cause significant adverse effects in elderly patients, including severe hyponatremia. We report 1 case of SSRI-induced hyponatremia and review therapeutic alternatives.

Case

We present an 81-year-old male patient treated with sertraline and furosemide who presented with a recent-onset symptomatic hyponatremia. Low sodium levels persisted for more than 1 week after furosemide had been discontinued. Sertraline was then replaced with a nonserotonergic antidepressant (bupropion), leading to a full recovery.

Conclusions

Although SSRIs are the first treatment option for elderly depressed patients, they should be prescribed cautiously in this population because of the risk of potentially severe adverse effects such as hyponatremia. Particularly vulnerable patients could benefit from being prescribed nonserotonergic antidepressants from the start.

    loading  Loading Related Articles